Montana, 2008Winter Storm in Montana, December 26 to 28, 2008
December 26 to 28, 2008 · NWS TFX · 1 event in 1 county or zone
Pacific moisture and a cold airmass east of the continental divide interacted to produce heavy snows. Snow amounts in excess of 10 inches was reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Pacific moisture and a cold airmass east of the continental divide interacted to produce heavy snows. Snow amounts in excess of 10 inches was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 26, 10:57 AM MST, 3 minutes earlier.
Area forecast discussion, Dec 26, 10:57 AM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1057 AM MST FRI DEC 26 2008
...UPDATE TO AVIATION...
.UPDATE...
SYSTEM THAT BROUGHT WIDESPREAD SNOW (WITH LOCALLY HEAVY SNOW
ACROSS PORTIONS OF CASCADE COUNTY AND GALLATIN COUNTY) TO THE
FORECAST AREA OVERNIGHT IS EXITING TO THE EAST THIS MORNING
THROUGH EASTERN MT/WY. EXPECT DIMINISHING SNOW FROM NW TO SE
THROUGH SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA. SNOW
WILL LINGER LONGEST ACROSS FERGUS AND GALLATIN COUNTIES WHERE
FAVORABLE NW WIND ALIGNMENT TO THE TERRAIN WILL CONTINUE TO
GENERATE AT LEAST LIGHT SNOW THROUGH EARLY THIS AFTERNOON. WITH
SNOW ENDING OR DIMINISHING ACROSS MOST OF THE AREA WILL CANCEL THE
WINTER WEATHER ADVISORY WITH THE UPDATE THIS MORNING. HAVE MADE
SOME ADJUSTMENTS TO POPS TO INDICATE ENDING SNOW ACROSS NW ZONES
WITH LINGERING POPS ACROSS SE ZONES. ATTENTION THEN TURNS TO
IMPACT OF INCREASING WINDS LATER TODAY THROUGH THE WEEKEND AS LEE-
SIDE TROUGH DEVELOPS EAST OF THE ROCKIES UNDER A STRENGTHENING
ZONAL FLOW ALOFT. HAVE INCREASED WINDS A BIT LATE THIS AFTERNOON
AND ADDED BLOWING SNOW MENTION TO THE FORECAST OVER NORTH-CENTRAL
MT AS WINDS SHOULD INCREASE TO 15-20 MPH RANGE IN OPEN AREAS OF
NORTH CENTRAL ZONES BY THIS AFTERNOON. STRONGER WINDS ARRIVE LATER
TONIGHT THROUGH THE WEEKEND AND WITH TEMPS BELOW FREEZING THROUGH
SATURDAY NIGHT ALONG WITH PLENTIFULLY FRESH SNOW
COVER...BLOWING/DRIFTING SNOW MAY BECOME A SIGNIFICANT IMPACT WITH
ADDITIONAL WINTER WEATHER HIGHLIGHTS POSSIBLE BY TONIGHT. HOENISCH
&&
.DISCUSSION...
|/ISSUED 445 AM MST FRI DEC 26 2008/
TODAY THROUGH SUNDAY...BROAD UPPER TROF CONTINUES TO MOVE ACROSS
THE AREA. SNOW AMOUNTS HAVE BEEN HEAVIER THAN ANTICIPATED ACROSS
PORTIONS OF NORTH CENTRAL MONTANA. RADAR RETURNS AND SATELLITE
IMAGERY INDICATE THE SNOW SHOULD BE ENDING AT GREAT FALLS WITHIN
THE NEXT COUPLE OF HOURS WITH MOST OF THE SNOW DONE BY AFTERNOON.
HAVE DROPPED POPS FOR THE AFTERNOON AND HAVE MODIFIED WINTER
WEATHER ADVISORY TO END AT 18Z. A LEE SIDE TROF BEGINS TO DEVELOP
LATER THIS AFTERNOON AND WILL STRENGTHEN OVERNIGHT. WIND SPEEDS
WILL PICK UP SIGNIFICANTLY TONIGHT WITH AREAS OF BLOWING SNOW
LIKELY TO BE A PROBLEM. GRADIENT BECOMES VERY TIGHT OVER THE ROCKY
MOUNTAIN FRONT AND ADJACENT PLAINS ON SATURDAY AND HAVE ISSUED A
HIGH WIND WATCH FOR THIS AREA FOR SATURDAY. THE FLOW ALOFT BECOMES
ZONAL ON SUNDAY WITH EMBEDDED IMPULSES MOVING ACROSS THE AREA.
ISOLATED SNOW WILL REMAIN IN THE FORECAST FOR SUNDAY. COOLER AIR
WILL MOVE INTO THE AREA TODAY IN THE WAKE OF THE TROF PASSAGE BUT
A RAPID WARM UP WILL OCCUR SATURDAY AND CONTINUE SUNDAY WITH A
MORE DOWNSLOPE GRADIENT. EMANUEL
SUNDAY NIGHT THROUGH FRIDAY...MEAN ZONAL FLOW ALOFT MONDAY
THROUGH WEDNESDAY FOR MILD TEMPERATURES AND LITTLE IN THE WAY OF
PRECIP OVER THE PLAINS. MONDAY AND WEDNESDAY A PAIR OF SHORT WAVES
MOVING THROUGH SOUTHERN ALBERTA DRAG A WEAK COLD FRONTS ACROSS THE
STATE. ONLY EFFECT WILL BE TO DROP TEMPERATURES A COUPLE DEGREES
WITH INCREASED WINDS ALONG THE EAST SLOPES. SOUTHWEST WINDS
ACCOMPANYING THESE DISTURBANCES WILL LIMIT PRECIPITATION TO
MOUNTAINS WHILE THE PLAINS WILL REMAIN MOSTLY DRY. BY FRIDAY UPPER
RIDGE BEGINS BUILDING INTO WESTERN MONTANA FOR A RETURN TO WARMER
TEMPERATURES NEARER TO SEASONAL NORMALS. BRITTON
&&
.AVIATION...
UPDATED 1145Z
VFR CONDITIONS HAVE RETURNED TO ALL TAF SITES EXCEPT KLWT WHERE
PRECIPITATION IS STILL OCCURRING. VRF CONDITIONS WILL PREVAIL OVER
THE NEXT 24 HOURS. HOWEVER WINDS WILL INCREASE IN VELOCITY AND
WILL BEGIN TO CAUSING THE FRESHLY FALLEN SNOW TO BLOW AND DRIFT
OBSCURING VISIBILITIES DOWN TO POSSIBLE LIFR CONDITIONS. WINDS
WILL CONTINUE TO STRENGTHEN THROUGHOUT THE PERIOD ESPECIALLY NEAR
THE ROCKY MOUNTAIN FRONT EVEN AFTER VISIBILITY RETURNS TO VFR
CONDITIONS. SUK
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 14 17 36 25 / 70 10 20 20
CTB 13 16 34 24 / 60 10 20 20
HLN 21 14 34 24 / 60 10 30 20
BZN 21 3 26 20 / 60 10 30 20
WEY 15 -3 12 11 / 50 30 60 30
DLN 21 4 24 19 / 30 10 30 30
HVR 13 6 33 21 / 70 10 10 20
LWT 16 3 31 21 / 70 10 20 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SUNDAY MORNING FOR
MTZ009-010-048.
WINTER WEATHER ADVISORY UNTIL 11 AM MST THIS MORNING FOR MTZ012-
014-050-052>055.
&&
SHORT TERM...HOENISCH
LONG TERM...SUK
AVIATION...SUK
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 26, 5:46 AM MST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
546 AM MST FRI DEC 26 2008
MTZ012-014-050-052>055-271300-
CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-JUDITH BASIN-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
546 AM MST FRI DEC 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT UNTIL 11 AM MST.
IN ADDITION TO THE SNOW...AREAS OF BLOWING AND DRIFTING SNOW ARE POSSIBLE.
TRAVELERS SHOULD BE PREPARED FOR HAZARDOUS ROAD CONDITIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ009-010-048-271300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
546 AM MST FRI DEC 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A HIGH WIND WATCH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
EARLY SUNDAY MORNING. WINDS WILL INCREASE AND BECOME GUSTY DURING
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-011-013-015-044>047-049-051-271300-
BEAVERHEAD-HILL-CHOUTEAU-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-
BLAINE-EASTERN TETON-FERGUS-
546 AM MST FRI DEC 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS CONDITIONS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS CONDITIONS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, North Rocky Mountain Front
- When
- December 26, 11:00 AM MST to December 28, 5:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- Mesonet
Fifteen inches of snow was reported at East Glacier Park 7SW (the Pike Creek SNOTEL site - elevation 5930 feet). Additionally, 13 inches of snow fell at Dupuyer 20WSW (the Badger Pass SNOTEL site - elevation 6900 feet) and 12 inches of snow fell at Babb 6NE (Port of Piegan).
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 26, 20082 deaths · 1 event
- Winter Storm and Heavy Snow in Washington, December 26 to 28, 20081 death · 6 events
- Winter Weather in Ohio, December 26, 20081 death · 1 event
- Ice Storm and Hail in Kansas, December 26 to 27, 2008$230,000 · 1 in hail · 8 events
- Flooding in Iowa, December 26 to 31, 2008$100,000 · 6 events
- Flooding in Indiana, December 26 to 31, 2008$18,000 · 16 events
- Winter Weather in Indiana, December 26, 20082 injured · 8 events
- Dense Fog in Wisconsin, December 26 to 27, 200820 events
- Dense Fog in Iowa, December 26 to 27, 200817 events
- Dense Fog in Illinois, December 26, 200814 events
- Dense Fog in Illinois, December 26 to 27, 200813 events
- Frost and Freeze in California, December 26 to 28, 200811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145568.